View our Practice Areas

New Energy Drink Blamed for College Student’s Death

Energy drinks are not new. Countless varieties can be found in liquor and convenience stores and are popular with college students and adults. A variation of the energy drink, however, that combines high doses of caffeine with alcohol is creating health concerns and problems across college campuses around the country.

A popular drink called Four Loko, also known as "blackout in a can," comes in a 23.5-ounce can and contains 6 or 12 percent alcohol (a level 3 to 4 percent higher than the level found in most beers) together with the caffeine level of several cups of coffee and other stimulants like taurine and guarana. While combining alcohol and caffeine is not a new idea - Irish coffee is one example - Four Loko is a drink that is marketed to the college crowd, if not to younger kids as well.

The drink has caused consternation among college officials and several state attorneys general who have asked the Food and Drug Administration (FDA) to investigate the safety of the drink. Michigan, Oklahoma, Utah and Washington have already banned any beverage sold with this combination after several incidents resulted in a fatality and other drinkers unconscious and with dangerously high blood alcohol levels.

Alcohol is a sedative, and caffeine can reduce its sedative effects, allowing someone to drink more over a longer time. Some drinkers may erroneously feel that the caffeine counteracts the effect of the alcohol and will imbibe more. Since most college-age individuals are inexperienced with alcohol, the opportunity for abuse may be higher, especially since it can be difficult to gage how much alcohol they are consuming with these drinks.

Furthermore, with binge drinking on college campuses already a problem, adding another potent variation can only exacerbate drug and alcohol abuse. One college fad calls for having a "Four Loco night," meaning that participants try to drink four cans of the beverage, leading many drinkers to risk alcohol poisoning and tachycardia - a rapid heartbeat of more than 100 beats per minute - that can be dangerous.

High school and college students need to be aware of the risks and health hazards that these drinks pose even if consumed in small amounts. Companies that produce these drinks may soon feel strong pressure to either stop producing them, a possibility they may have to contend with if more states or the FDA bans these products, or remove the caffeine and other stimulants that make this drink so potent.